Hail, Addison
- When
- August 3, 1:10 PM EST
- Where
- Addison County, Monkton Ridge
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.250, -73.120
Nickel size hail reported.
A mid-atmospheric disturbance coupled with a moderately unstable air mass promoted the development of thunderstorms across Vermont during the afternoon of August 3rd. There several reports of pea to nickel size hail, but a few reports of 1 inch diameter or greater hail as well as isolated wind damage in the form of downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A mid-atmospheric disturbance coupled with a moderately unstable air mass promoted the development of thunderstorms across Vermont during the afternoon of August 3rd. There several reports of pea to nickel size hail, but a few reports of 1 inch diameter or greater hail as well as isolated wind damage in the form of downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 11:47 AM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1247 PM EDT MON AUG 3 2015 .SYNOPSIS... A COLD FRONT WILL MOVE INTO THE AREA LATER TODAY INTO TONIGHT WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS, A FEW OF WHICH COULD BE SEVERE. BEHIND THIS FRONT SEASONABLY COOLER AIR WILL ARRIVE FOR TUESDAY INTO WEDNESDAY, THOUGH WITH A CONTINUED CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. DRIER WEATHER RETURNS FROM THURSDAY ONWARD INTO MUCH OF THE UPCOMING WEEKEND AS TEMPERATURES REMAIN SLIGHTLY BELOW EARLY AUGUST NORMS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1235 PM EDT MONDAY...GOING FORECAST REMAINS ON TRACK. ONLY MINOR ADJUSTMENTS TO HOURLY TEMPS/DEWPOINTS WITH LATEST UPDATE TO MATCH LATEST OBSERVATIONAL DATA AND TRENDS. SCATTERED SHOWERS SHOWING UP ACROSS NORTHERN NEW YORK AT THIS TIME...WHILE MUCH OF VERMONT CONTINUES TO SEE AT LEAST PARTIAL SUNSHINE. THIS ALLOWING FOR SOME DESTABILIZATION TO OCCUR...WITH SBCAPE VALUES GENERALLY 1000-1500 J/KG FROM CHAMPLAIN VALLEY EAST ACROSS VERMONT...BUT LESS OVER REST OF NORTHERN NEW YORK. EXPECT INCREASED DEVELOPMENT OF SHOWERS/STORMS ACROSS NORTHERN NEW YORK EARLY THIS AFTERNOON...TRANSLATING EAST ACROSS VERMONT MID AFTERNOON THROUGH THIS EVENING. POSSIBILITY OF SOME STORMS BECOMING STRONG TO SEVERE...WITH BEST CHANCE EAST OF THE ADIRONDACKS WHERE INSTABILITY GREATEST. WEAK SURFACE TROUGH AND OUTFLOW BOUNDARIES SHOULD BE MAIN FOCUS FOR CONVECTION THIS AFTERNOON...AS ACTUAL COLD FRONT WILL NOT MOVE THROUGH TILL TONIGHT WESTERN ZONES AND LATE TONIGHT OR TUESDAY EAST. MAX TEMP FORECAST FOR TODAY REMAINS ON TRACK WITH HIGHEST READINGS SOUTHERN/EASTERN VERMONT WHERE SOME VALLEY SPOTS WILL APPROACH 90. EARLIER DISCUSSION FROM 318 AM EDT MONDAY...POTENTIALLY ACTIVE WEATHER IS EXPECTED FOR TODAY AS THE LARGE-SCALE UPPER TROUGH ACROSS CENTRAL CANADA MAKES FURTHER INROADS INTO THE REGION. THIS WILL TAKE THE SHAPE OF A COLD FRONT AND ASSOCIATED 925-850 MB PRE- FRONTAL TROUGH WHICH WILL SWING INTO THE REGION THIS AFTERNOON AND THIS EVENING. WILL CONTINUE THE IDEA OF A FEW OF THE STORMS TRENDING STRONG TO LOCALLY SEVERE FROM MID-AFTERNOON ONWARD INTO EARLY EVENING PER LATEST SPC SWODY1, BUT AS TYPICAL WITH SEVERE WEATHER EPISODES IN OUR REGION IT'S NEVER CLEAR CUT. WORKING IN FAVOR OF MORE ROBUST ACTIVITY WILL BE UPPER DYNAMICAL JET SUPPORT, DECENT LAPSE RATES IN THE MID-LEVELS AND MORE THAN ENOUGH LOW TO MID LEVEL BULK SHEAR. WITH DEWPOINTS RANGING ONLY IN THE UPPER 50S TO LOWER 60S HOWEVER, MODIFIED SOUNDINGS SUGGEST SB CAPE VALUES LIKELY TO RANGE ONLY IN THE 500-1000 J/KG RANGE, PERHAPS SLIGHTLY HIGHER. IN ADDITION UNIDIRECTIONAL TROPOSPHERIC FLOW WILL BE NEARLY PARALLEL TO THE SLOWLY ADVANCING FRONTAL ZONE TO OUR WEST, THUS PVA VALUES WON'T BE THAT GREAT. FINALLY, WE'LL BE DEALING WITH AT LEAST SOME HIGHER LEVEL DEBRIS CLOUDINESS FROM THIS MORNING'S DEEP CONVECTION ACROSS THE GREAT LAKES. WITH ALL OF THAT SAID WE'RE STILL EXPECTING A GENERAL REDEVELOPMENT OF SHOWERS/STORMS THIS AFTERNOON ACROSS NORTHERN NEW YORK WHICH WILL PROGRESS SLOWLY EASTWARD INTO WESTERN VERMONT BY LATE AFTERNOON AND EASTERN VERMONT BY THE EVENING HOURS AS SUGGESTED BY VARIOUS CAM OUTPUT. GIVEN UNIDIRECTIONAL FLOW FIELDS, LINEAR BOWING SEGMENTS SHOULD BE THE PRIMARY CONVECTIVE MODE WITH A FEW DAMAGING WIND GUSTS AND REPORTS OF LARGE HAIL POSSIBLE IN THE 2-10 PM TIME FRAME. HIGHS TODAY WILL REMAIN WARM (80S), ESPECIALLY EAST WHERE A FEW SPOTS MAY NEAR 90F ALONG THE LOWER CT RIVER VALLEY WHERE A GREATER DEGREE OF SUNSHINE SHOULD OCCUR. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... AS OF 318 AM EDT MONDAY...EVENING CONVECTION THEN WANES ACROSS OUR EASTERN COUNTIES INTO NH/MA WITH ANY SEVERE THREAT ENDING BEFORE MIDNIGHT. STILL COULD SEE A FEW TAIL-END SHOWERS AS THE ACTUAL FRONTAL BOUNDARY PUSHES INTO THE REGION OVERNIGHT BUT ACTIVITY SHOULD TREND WIDELY SCATTERED AT BEST. LOWS GENERALLY RANGING FROM 55 TO 65 OR VERY CLOSE TO SEASONAL NORMS. BY TUESDAY INTO WEDNESDAY UPPER TROUGH PROGRESSES BODILY EASTWARD AND SAGS SOUTHWARD SLIGHTLY OVER TIME. LATEST MODELS CONTINUE PRIOR TRENDS IN SHOWING ADDITIONAL SHORTWAVE ENERGY PROGRESSING ACROSS THE REGION IN THE DEEP CYCLONIC FLOW ALOFT WITH FAVORABLE ARRIVAL TIMES (FOR SHOWERS/ISOLD THUNDER) DURING THE AFTERNOON HOURS. SCATTERED COVERAGE IS EXPECTED, FOCUSED ACROSS OUR CENTRAL AND NORTHERN COUNTIES WITH NO SEVERE WEATHER EXPECTED. HIGHS SHOULD TREND GRADUALLY COOLER OVER TIME WITH NEAR SEASONAL READINGS IN THE 70S TO AROUND 80 EXPECTED ON TUESDAY, THEN IN THE UPPER 60S TO MID 70S ON WEDNESDAY. OVERNIGHT LOWS GENERALLY IN THE 50S, LOCALLY NEAR 60 ALONG LAKE CHAMPLAIN WHERE WATER TEMPERATURES ARE CURRENTLY IN THE LOWER TO MID 70S. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 342 AM EDT MONDAY...CYCLONIC FLOW WILL PREVAIL IN THE MEAN FOR THE EXTENDED. THOUGH GENERALLY UNSETTLED, IT'S A MAINLY UNEVENTFUL PERIOD. 1000-500 MB THICKNESS TROUGHING ASSOCIATED WITH THE MEAN TROUGH WILL ALLOW FOR SEVERAL PERIODS OF DIURNAL SHOWERS THROUGH FRIDAY. HOWEVER, NOT LIKELY TO BE A WASHOUT ON ANY PARTICULAR DAY GIVEN AN ABSENCE OF STRONGER SHORTWAVE ENERGY AND SHALLOW MOISTURE DEPTH (PW VALUES UNDER AN INCH). WORTH NOTING THAT RECENT ECMWF SOLUTIONS CONTINUE TO TRY TO BRING NORTH A RATHER STRONG FRONTAL SYSTEM FROM THE MID-ATLANTIC TOWARD OUR SOUTHERN AREAS ON FRIDAY. I'M LARGELY DOWNPLAYING THIS IDEA AS ITS PARENT SHORTWAVE TROUGH LOOKS TO BE SPAWNED FROM CONVECTION OVER THE PLAINS DAYS EARLIER. THERMAL PROFILES ARE QUITE COOL AS 850 MB TEMPS ARE ONLY PROGGED TO BE IN THE +5 TO +8C RANGE, WHICH UNDER PARTIAL SUNSHINE WOULD SUPPORT LOW 70S FOR HIGHS AND LOWS IN THE 40S TO MID 50S. THOSE ARE BELOW EARLY-AUGUST NORMALS BY A FEW DEGREES, THOUGH QUITE COMFORTABLE. THOUGH SATURDAY LOOKS TO BE DRY, A WARM FRONT MOVES IN FROM THE WEST SATURDAY NIGHT/SUNDAY WITH POPS INCREASING TO CHANCE CATEGORY FOR SHOWERS/STORMS. HIGHS WELL INTO THE 70S/NEAR 80 AND LOWS IN THE 50S TO NEAR 60. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... PLEASE SEE EQUIPMENT SECTION BELOW FOR KRUT DATA OUTAGE INFORMATION... THROUGH 12Z TUESDAY...THOUGH VFR WILL PREDOMINATE, EXPECT BRIEF PERIODS MVFR/IFR/LIFR VISIBILITY IN DEVELOPING STRONG TO LOCALLY SEVERE THUNDERSTORMS THIS AFTERNOON/EARLY EVENING. EARLY-MORNING SHOWERS HAVE SINCE DISSIPATED AHEAD OF A PRE-FRONTAL TROUGH AND COLD FRONT. EXPECT RE-DEVELOPMENT OF SHOWERS AND THUNDERSTORMS BY AFTERNOON, SOME OF WHICH MAY BECOME STRONG TO SEVERE. LOCALIZED TURBULENCE, HEAVY RAINFALL, LIGHTNING AND PERHAPS HAIL ARE IN THE STRONG THUNDERSTORMS. LOOKING AT A 18-01Z TIME WINDOW FOR STRONG THUNDERSTORMS. ACTIVITY DIMINISHES/MOVES EAST THEREAFTER TO VFR BKN CLOUDS INTO THE REST OF THE EVENING. SOUTH WINDS 10-15 KTS AND WILL GUST UP TO 25 KNOTS TODAY DURING THE AFTERNOON. WINDS REMAIN AROUND 10 KTS THIS EVENING. OUTLOOK 12Z TUESDAY THROUGH FRIDAY... 12Z TUESDAY - 12Z THURSDAY...MAINLY VFR...SCT AFTERNOON SHOWERS/THUNDERSTORMS WITH BRIEF MVFR/IFR POSSIBLE. PATCHY IFR IN BR/FG POSSIBLE 06-12Z EACH MORNING, MAINLY AT KMPV/KSLK TERMINALS. 12Z THURSDAY ONWARD...MAINLY VFR AS SURFACE HIGH PRESSURE TRIES TO BUILD IN OVER THE GREAT LAKES REGION. && .MARINE... AS OF 342 AM EDT MONDAY...THE LAKE WIND ADVISORY CONTINUES. SOUTH WINDS HAVE STARTED TO INCREASE TO 15 TO 25 KNOTS AT COLCHESTER REEF AND DIAMOND ISLAND EARLY THIS MORNING. WINDS WILL CONTINUE AT/ABOVE LAKE WIND ADVISORY CRITERIA INTO THE AFTERNOON, THOUGH SHOULD BE ON THE HIGHER END OF THAT RANGE DURING THE MORNING HOURS. WAVES WILL BE AROUND 2-3 FT HIGHEST IN BROAD-LAKE AREAS EXPOSED TO THE SOUTH. IN ADDITION...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE FORECAST MONDAY AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WITH SIGNIFICANTLY REDUCED VISIBILITIES, GUSTY WINDS, FREQUENT LIGHTNING AND HAIL. PLEASE REMAIN WEATHER AWARE IF PLANNING TO BE OUT ON THE LAKE MONDAY. && .EQUIPMENT... AWOS OBSERVATIONAL DATA FROM THE RUTLAND/SOUTHERN VERMONT REGIONAL AIRPORT (KRUT) REMAIN UNAVAILABLE AT THIS TIME. FOR AVIATION PARTNERS CURRENT OBSERVATIONS MAY BE ACCESSED VIA TELCO. PLEASE REFERENCE FAA KRUT NOTAM 07/007 FOR MORE INFORMATION. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...JMG NEAR TERM...JMG/RJS SHORT TERM...JMG LONG TERM...LOCONTO AVIATION...LOCONTO MARINE...LOCONTO/MUCCILLI EQUIPMENT...JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 323 AM EDT MON AUG 3 2015 NYZ026>031-034-035-087-VTZ001>012-016>019-040730- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 323 AM EDT MON AUG 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF 58 MPH OR GREATER OR LARGE HAIL ONE INCH IN DIAMETER OR LARGER. PERSISTENT HEAVY DOWNPOURS WITH A FEW OF THE STORMS MAY CAUSE PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING IN SOME LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT MON AUG 3 2015 VTZ005-008-009-017-018-031830- EASTERN ADDISON-WASHINGTON-WESTERN ADDISON-WESTERN CHITTENDEN-EASTERN CHITTENDEN- 205 PM EDT MON AUG 3 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHITTENDEN...WEST CENTRAL WASHINGTON AND NORTH CENTRAL ADDISON COUNTIES... AT 205 PM EDT...A STRONG THUNDERSTORM WAS OVER MONKTON...OR NEAR BRISTOL...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRISTOL...HINESBURG...FERRISBURGH...MONKTON...HUNTINGTON... STARKSBORO...ST. GEORGE...MT. PHILO STATE PARK...FERRISBURG...MONKTON RIDGE...MONKTON BORO...EAST CHARLOTTE...HANKSVILLE...CAMELS HUMP STATE PARK...HUNTINGTON CENTER...EAST MONKTON...MOUNT PHILO STATE PARK...SOUTH HINESBURG...SOUTH STARKSBORO AND NORTH FERRISBURGH. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4409 7308 4420 7329 4443 7310 4430 7279 TIME...MOT...LOC 1805Z 215DEG 21KT 4420 7316 IRL
The Burlington radar (KCXX), 29 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
13 hail, 3 thunderstorm wind. Local standard time, as filed.
Nickel size hail reported.
Quarter size hail reported.
Dime size hail reported.
Half dollar size hail reported.
Nickel size hail reported.
Golf ball size hail reported and confirmed by NWS office (from picture), on Snipe Irleland road.
Nickel size hail reported.
Quarter size hail reported.
Quarter size hail reported.
Nickel size hail reported.
Quarter size hail reported and measured.
Dime size hail reported.
Dime to penny size hail reported.
Tree and large branches downed by thunderstorm winds.
Several trees downed by thunderstorm winds.
Microburst developed along NH/VT border at Bridge Street in Lancaster, NH and moved northeast toward Lancaster Fairgrounds. In the process, it just crossed the Connecticut River in Guidhall, VT that uprooted and snapped a dozen or so trees along the river bank in VT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585156, 585157, 585158, 585160, 585161, 585162, 585163, 585164, 585165, 585166, 585168, 585169, 585170, 585172, 585174, 585175.